What makes the layers roll up?

Some products leave a film on the skin that can break up during rubbing as you apply another layer. That is one possible explanation for pilling, rather than a reason to assume a particular serum ingredient is always the culprit. Pilling means products have formed flakes on the surface, an unscheduled texture upgrade nobody ordered. Sunscreen can contribute too, so flakes appearing later in your routine are not automatically the serum's fault.1

Skin properties matter as well as formulas. Lower hydration and oiliness, higher skin pH and smoother texture were associated with pilling during sunscreen and foundation layering. Those are possible contributing factors, not a diagnosis you can make from a few rolled up flakes.1

How should I layer my routine?

  1. 1Start with a gentle cleanser, then gently pat your face dry.
  2. 2Apply medication or treatment after cleansing. For ordinary cosmetic layers, work from thinner textures to thicker ones; a thin serum belongs before a thick cream.
  3. 3Keep the routine simple and use one serum at a time, rather than making every bottle attend the same meeting. This is general routine guidance, not a promise that fewer layers will eliminate pilling.
  4. 4Follow with moisturizer. In the morning, apply sunscreen after moisturizer, then makeup if you use it. Moisturizer also belongs in the evening routine.
23

Should I pat or rub serum when it pills?

Try gentler application instead of repeatedly rubbing the layers in circles or back and forth. Circular and linear rubbing were associated with the highest numbers of pilling events in sunscreen and foundation layering. Gentle patting is a practical way to reduce rubbing, but it is not an established cure for serum pilling. Changing how you spread products is a more targeted experiment than assuming your whole routine needs replacing.1

What if my skin is irritated too?

Too many products can irritate skin, particularly when several target signs of aging. Some serums also cause dryness, making a crowded routine harder to tolerate. If a product causes irritation or contact dermatitis, an inflammatory skin reaction, stop using it and make an appointment with a dermatologist. Do not treat irritation as merely an application problem to rub through.23

Where this answer comes from

  1. 1Understanding the causes of skincare product pillingpmc.ncbi.nlm.nih.gov
  2. 2Should I apply my skin care products in a certain order?aad.org
  3. 3The Correct Order for Skin Care Productshealth.clevelandclinic.org